Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Pediatr. 1999 Jan;6(1):40-2.

[Benign intracranial hypertension: an unrecognized complication of corticosteroid therapy].

[Article in French]

Author information

  • 1Service de pédiatrie générale, hôpital de Bicêtre, Le Kremlin-Bicêtre, France.

Abstract

BACKGROUND:

Benign intracranial hypertension is due to an increased intracranial pressure of unknown cause. The initial symptoms, complications and associations with medical conditions are discussed.

CASE REPORT:

A 6-year-old girl developed symptoms of benign intracranial hypertension following reduction of oral corticosteroid therapy. Laboratory studies and head-computed tomographic scan were normal. Examination of the optic discs showed bilateral papilledema and the cerebrospinal fluid pressure was increased. The patient was given prednisone therapy 1 mg/kg daily initially, associated with acetazolamide, and removal of 25 mL of cerebrospinal fluid. All the symptoms resolved and the treatment was gradually decreased. The child developed no further visual failure.

CONCLUSION:

Benign intracranial hypertension with the risk of permanent visual loss is a complication underrecognized in children. All patients receiving large doses of the corticosteroids who complain of headache or blurring vision, particularly following a reduction of corticosteroid dosage, should have an ophtalmoscopic examination to exclude this complication.

PMID:
9974094
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center